Confusion between two similarly-named drugs can be harmful or even fatal if the error is not detected quickly. An error could result from any number of circumstances, such as a pharmacist who misreads a doctor’s handwriting or a nurse who accidentally administers the wrong drug. The U.S. Food and Drug Administration has procedures for comparing new drug applications to existing drugs, but this does not guard against confusion regarding drugs that are already on the market. A pharmacy journal published an account last year of one such medication error at an oncology clinic, which fortunately did not result in any complications for the patient who received the wrong medication. A version of the drug she received, however, has been implicated in numerous injuries and lawsuits.
The journal Hospital Pharmacy included an account in its June 2013 issue of a fourteen year-old girl diagnosed with acute promyelotic leukemia (APL) who received the wrong medication for about four months. APL, according to the authors, can quickly turn fatal and requires immediate treatment. Her doctors prescribed an oral dose of trentinoin, a vitamin A derivative commonly prescribed in a topical form under the name Retin-A to treat and prevent acne. It is administered orally in 10-miligram capsules to treat APL. The same basic effect that treats acne can also fight cancer cells.
After completing a course of treatment, the patient returned to the hospital about a month later. Her doctors decided to do several rounds of outpatient intravenous chemotherapy and continue the oral trentinoin. A nurse in the oncology clinic, possibly unfamiliar with the drug, instead called in a prescription for isotrentinoin under the brand name Claravis. While similar to trentinoin, isotrentinoin is primarily used to treat severe acne. It was formerly marketed as Accutane, but the manufacturer discontinued the brand in 2009, allegedly in part because of lawsuits claiming harmful side effects.
The plaintiff took isotrentinoin for about four months, until she returned to the hospital and the discrepancy was discovered. The journal reports that she did not suffer adverse effects from taking the wrong medication, and that as of the time of writing she was in remission.
Multiple lawsuits have alleged that Accutane caused or contributed to illness or injury. The drug was known to be harmful to pregnant patients, but many plaintiffs claimed that the drug caused inflammatory bowel disease (IBD). The actor James Marshall, who appeared in the television show Twin Peaks and the film A Few Good Men, sued Accutane’s manufacturer, Roche Holding AG, in 2010. He alleged that the drug caused him to develop ulcerative colitis, which halted his film career and required emergency surgery to remove his colon. A jury found for Roche in 2011, concluding that Marshall did not prove that Accutane caused his IBD. Other cases went the plaintiffs’ way, such as when a jury in New Jersey ordered Roche to pay $18 million in damages to two women suffering from IBD.
The Maryland attorneys at Lebowitz & Mzhen can assist victims of pharmacy and medication errors, who have been injured by drugs prescribed, dispensed, or administered incorrectly. Contact us today online or at (800) 654-1949 for a free and confidential consultation to discuss your case.
More Blog Posts:
Settlement in Hospital Pharmacy Case Demonstrates Weaknesses in Systematic Checks, Pharmacy Error Injury Lawyer Blog, December 19, 2013
Asthmatic Nearly Dies After Dangerous Drug Administration, Pharmacy Error Injury Lawyer Blog, May 24, 2013
Johns Hopkins Study Recommends Training of Nurse-Pharmacist Teams to Review Patient Drug Regimens, as a Way to Prevent Medication Errors, Pharmacy Error Injury Lawyer Blog, August 8, 2012